Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 53, NWS Birmingham, AL

September 14, 2009Chambers County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 14, 2009, 10:54 AM CDT for Chambers County, Tallapoosa County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2009, 10:54 AM CDT (15:54 UTC)
Expired
Sep 14, 2009, 1:45 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Chambers County, AL, Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
Sep 14, 11:30 AM CDTFLASH FLOODCamp Hill, ALSEVERAL ROADS AROUND CAMP HILL HAD TO BE BARRICADED DUE TO WATER FLOWING ACROSS THEM. THESE ROADS INCLUDED AL-50 AND CR-89.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1283 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 141554
FFWBMX
ALC017-123-141845-
/O.NEW.KBMX.FF.W.0053.090914T1554Z-090914T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1054 AM CDT MON SEP 14 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA...
  EAST CENTRAL TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...DADEVILLE...CAMP HILL...

* UNTIL 145 PM CDT

* AT 1038 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH   
FLOODING FROM NUMEROUS THUNDERSTORMS ALONG THE TALLAPOOSA AND 
CHAMBERS COUNTY LINE.  AN ESTIMATED 3 OR MORE INCHES OF RAIN HAS 
FALLEN...AND ANOTHER 1 TO 2 INCHES OF RAIN IS POSSIBLE BEFORE NOON.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAVERLY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3271 8569 3262 8579 3284 8577 3292 8557
      3273 8556

$$

61
1 follow-up statement
000 
WGUS74 KBMX 141716
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1216 PM CDT MON SEP 14 2009

ALC017-123-141845-
/O.CON.KBMX.FF.W.0053.000000T0000Z-090914T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TALLAPOOSA AL-CHAMBERS AL-
1216 PM CDT MON SEP 14 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
SOUTHWESTERN CHAMBERS AND EAST CENTRAL TALLAPOOSA COUNTIES...

AT NOON CDT...RADAR CONTINUED TO SHOW A NEARLY STATIONARY AREA OF 
SHOWERS AND THUNDERSTORMS ALONG THE TALLAPOOSA AND CHAMBERS COUNTY 
LINE.  THESE AREAS HAVE ALREADY RECEIVED BETWEEN 5 AND 7 INCHES OF 
RAIN SINCE EARLY THIS MORNING. ANY ADDITIONAL HEAVY RAINFALL WILL 
LEAD TO MORE FLASH FLOODING PROBLEMS.

COUNTY OFFICIALS HAVE REPORTED THAT SEVERAL ROADS AROUND THE CAMP 
HILL AREA HAVE BEEN BARRICADED DUE TO WATER FLOWING OVER THEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3271 8569 3262 8579 3284 8577 3292 8557
      3273 8556

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 6:30 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 14, 6:30 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CDT MON SEP 14 2009

.UPDATED...AVIATION DISCUSSION.

&&

.DISCUSSION...

THIS AM...SFC LOW ACROSS SE TX WILL PROGRESS NEWD THROUGH MID WEEK
TO W TN/N MS/N AL...BUT WILL MAKE LITTLE PROGRESS AFTER THAT ON
INTO THE WEEKEND. UPPER LOW CENTER OVER NE TX WILL MEANDER
TEMPORARILY NE AS WELL BUT INTO MO BY TUE AM WITH SHORTWAVES
SPIRALING EJECTING FROM THE LOW INTO C AL FOR THE SHORT TERM TODAY
AND TONIGHT. UPPER FEATURE IS PROGGED TO SHIFT BACK SW BY
WED...CONTINUING C AL IN SW FLOW. LOW SLOWLY ROTATES BACK TO C MS
RIVER VALLEY BY THU/FRI. HOWEVER...STILL REMAIN IN SW FLOW WITH A
FEW DISTURBANCES POSSIBLE TO MOVE ACROSS THE REGION. BEST MOISTURE
ACROSS THE AREA WILL BE IN THE SHORT TERM...THUS THE LIKELY/
CATEGORICAL POPS SHORT TERM AS WILL HAVE FOCUS TO GO ALONG WITH
AMPLE MOISTURE. AS OUR FLOW VARIES A TAD AS WE MOVE TOWARD THE
WEEKEND MOISTURE FEED ALTHOUGH STILL REMAINS WILL NOT BE QUITE AS
GOOD AND THUS NOT AS MUCH TO FEED DISTURBANCES BUT DEFINITELY
STILL POSSIBLE FOR SOME ACTIVITY STILL FOR WEEKEND. TEMPERATURES
ALTHOUGH LOWERED DUE TO CLOUD COVER AND EXPECTED POSSIBLE RAINFALL
WILL MODERATE BACK UP AS WE MOVE INTO THE LATTER HALF OF WEEK.

08

&&

.AVIATION...12Z TAF DISCUSSION.

MULTI-LAYERED CLOUDS WILL PERSIST ACROSS THE AREA THROUGH THE
PERIOD. ISOLATED SHOWERS WILL MAINLY AFFECT ANB EARLY THIS MORNING.
AS A SURFACE LOW SHIFTS SLOWLY NNE TODAY INTO NORTHERN
LOUISIANA...EXPECT COVERAGE OF SHOWERS AND THUNDERSTORMS TO INCREASE
ACROSS CENTRAL ALABAMA. STRONGER ACTIVITY MAY PRODUCE BRIEF PERIODS
OF LOWER CIGS/VSBYS THAN FORECAST...BUT GENERALLY MVFR TO IFR IS
EXPECTED.  ACTIVITY WILL CONTINUE INTO THE EVENING HOURS...ALTHOUGH
COVERAGE AND INTENSITY SHOULD BE LESS. ONCE RAINFALL ENDS...PATCHY
FOG/LOW CLOUD DECK WILL DEVELOP WITH MVFR CONDITIONS THROUGH THE END
OF THE FORECAST PERIOD.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     82  70  82  69  83 /  60  70  70  60  60
ANNISTON    83  69  81  68  84 /  60  70  70  60  60
BIRMINGHAM  82  69  82  68  83 /  70  70  70  60  60
TUSCALOOSA  82  70  83  69  85 /  90  60  70  60  50
CALERA      82  69  82  69  84 /  70  60  70  60  50
AUBURN      83  69  81  68  83 /  60  60  70  60  50
MONTGOMERY  84  71  84  70  86 /  70  50  70  50  50
TROY        84  70  85  70  86 /  70  50  60  40  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 14, 7:10 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 AM CDT SUN SEP 13 2009

ALZ011>015-017>050-151200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
705 AM CDT SUN SEP 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF RAIN...HEAVY AT TIMES...AND ISOLATED THUNDERSTORMS WILL
MOVE INTO CENTRAL ALABAMA TODAY. ALTHOUGH WIDESPREAD FLOODING IS NOT
EXPECTED...LOCALLY HEAVY RAINFALL COULD CAUSE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH WEDNESDAY.
SEVERAL DAYS OF HEAVY RAIN WILL SATURATE SOILS...INCREASING THE
THREAT OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 10:19 AM CDTAreal Flood AdvisoryBMXChambers, Tallapoosa3 hr
Sep 14, 1:40 PM CDTAreal Flood AdvisoryBMXMacon3 hr
Sep 14, 1:49 PM CDTFlash Flood WarningBMXChambers, Tallapoosa6 hr
Sep 14, 3:28 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock2 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.